Heparin-induced thrombocytopenia (HIT) due to heparin flushes: a report of three cases

J Intern Med. 1999 Sep;246(3):325-9. doi: 10.1046/j.1365-2796.1999.00527.x.

Abstract

Three cases of heparin-induced thrombocytopenia (HIT) are reported that were provoked by daily heparin flushes of central venous access devices. Each case had confounding features that delayed recognition of the problem. A review of the literature revealed only 29 previously reported cases of HIT secondary to heparin flushes. However, the true incidence of this problem is unknown. A high index of suspicion and confirmatory laboratory tests are necessary to make the diagnosis.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Adult
  • Anticoagulants / adverse effects*
  • Catheterization, Central Venous*
  • Female
  • Heparin / adverse effects*
  • Humans
  • Middle Aged
  • Platelet Count
  • Thrombocytopenia / chemically induced*

Substances

  • Anticoagulants
  • Heparin